Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 44, NWS Twin Cities, MN

June 12, 2024Nicollet County, Renville County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 11:39 PM CDT for Nicollet County, Renville County, Sibley County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2024, 11:39 PM CDT (04:39 UTC)
Expired
Jun 13, 2024, 12:16 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Nicollet County, MN, Renville County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS53 KMPX 130439
SVRMPX
MNC103-129-143-130530-
/O.NEW.KMPX.SV.W.0044.240613T0439Z-240613T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT Wed Jun 12 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sibley County in central Minnesota...
  Southeastern Renville County in central Minnesota...
  North central Nicollet County in south central Minnesota...

* Until 1230 AM CDT.

* At 1139 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Fairfax, or 16 miles east of Redwood Falls, moving southeast at
  35 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Fairfax around 1145 PM CDT.
  Gibbon around 1200 AM CDT.

Other locations impacted by this severe thunderstorm include St
George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9493 4470 9480 4454 9431 4436 9451
TIME...MOT...LOC 0439Z 302DEG 29KT 4461 9480 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
3 follow-up statements
693 
WWUS53 KMPX 130451
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1151 PM CDT Wed Jun 12 2024

MNC103-129-143-130530-
/O.CON.KMPX.SV.W.0044.000000T0000Z-240613T0530Z/
Sibley MN-Renville MN-Nicollet MN-
1151 PM CDT Wed Jun 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN SIBLEY...SOUTHEASTERN RENVILLE AND NORTH CENTRAL
NICOLLET COUNTIES...

At 1151 PM CDT, a severe thunderstorm was located over Fairfax, or 19
miles east of Redwood Falls, moving southeast at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Fairfax around 1155 PM CDT.
  Gibbon around 1205 AM CDT.

Other locations impacted by this severe thunderstorm include St
George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4457 9486 4466 9473 4454 9431 4436 9451
TIME...MOT...LOC 0451Z 304DEG 27KT 4455 9471 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
923 
WWUS53 KMPX 130502
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1202 AM CDT Thu Jun 13 2024

MNC129-130512-
/O.CAN.KMPX.SV.W.0044.000000T0000Z-240613T0530Z/
Renville MN-
1202 AM CDT Thu Jun 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RENVILLE COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4448 9463 4452 9463 4460 9458 4454 9432
      4439 9448 4439 9449
TIME...MOT...LOC 0502Z 297DEG 30KT 4452 9458 

$$

MNC103-143-130530-
/O.CON.KMPX.SV.W.0044.000000T0000Z-240613T0530Z/
Sibley MN-Nicollet MN-
1202 AM CDT Thu Jun 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN SIBLEY AND NORTH CENTRAL NICOLLET COUNTIES...

At 1202 AM CDT, a severe thunderstorm was located near Gibbon, or 15
miles north of New Ulm, moving southeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Gibbon around 1205 AM CDT.

Other locations impacted by this severe thunderstorm include St
George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4448 9463 4452 9463 4460 9458 4454 9432
      4439 9448 4439 9449
TIME...MOT...LOC 0502Z 297DEG 30KT 4452 9458 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
012 
WWUS53 KMPX 130516
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1216 AM CDT Thu Jun 13 2024

MNC103-143-130526-
/O.CAN.KMPX.SV.W.0044.000000T0000Z-240613T0530Z/
Sibley MN-Nicollet MN-
1216 AM CDT Thu Jun 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 4448 9463 4452 9463 4460 9458 4454 9432
      4439 9448 4439 9449
TIME...MOT...LOC 0514Z 302DEG 29KT 4446 9444 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:46 PM CDT, 4 hours 53 minutes earlier. Its key messages:

  • Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
  • Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
  • Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 6:46 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Warm and muggy today with strong to severe thunderstorms expected
this afternoon and evening. Large hail, damaging winds and a few
tornadoes are  possible.

- Seasonable temperatures and dry weather are expected to end the
week with rain returning Saturday through early Sunday.

- Chances for precipitation along with warmer temperatures will
  persist through early next week.&&

.DISCUSSION...
Issued at 636 PM CDT Wed Jun 12 2024

Showers and thunderstorms are continuing to make their way gradually
to the east this afternoon. Visible satellite showing much
clearer skies across much of western and northern MN as compared
to western WI. Thus, nudged down MaxT mainly across western WI
due to ongoing cloud cover. Agitated cu has already began to
redevelop across western MN and is expected to continue growing
in coverage through this afternoon. Across southern and
southwestern MN, observations sites are reporting breezy
conditions with gusts consisting of 20-30 mph. Even more
noticeable, is the strength of a SW'ly LLJ which is forcing
temperatures to rebound quickly into the upper 70s, upper 80s,
and even a couple of 90s. Meanwhile in the upper-levels, zonal
flow with a 120kt upper-level jetstreak extends from Montana all
the way to the Great Lakes region allowing for plenty of
divergence aloft. Closer to the surface, low pressure continues
to skirt across the MN/CAN border to which remains our primary
driver for additional rounds of convection this afternoon.

A cold front associated with the low pressure will proceed through
MN/WI as we progress through the remainder of this afternoon and
evening. Instability will increase across western MN early this
afternoon to values between 2000 to 3000 J/kg, and effective bulk
shear between 40-50 kts. Convective redevelopment is forecast
to begin as early as 3 PM but looking more likely near 5 PM
onward. As of now, all storm hazard types are in play although
the more favorable environment for tornadoes looks to be focused
more over north- central and northeastern MN given the 50-60kts
of effective shear. As development does occur, storm mode
should begin as supercellular providing the tornado/hail threats
and then congealing into QLCS line with potential bowing
segments providing the damaging wind threat. Although one
concern though we have is the results from recent CAMS. The HRRR
has been trending less convection coverage except for a few
isolated cells across western MN and central MN as well as
delaying more widespread redevelopment later and across
southeastern MN whereas the Nam3k favors a more widespread
QLCS.

Conditions will begin to improve as we move into Thursday and
Friday. The aforementioned low pressure will vacate east while
ridging builds over the western CONUS. Skies will clear out by
Thursday afternoon with forecasted highs around the 80 degree
mark and with Td's in the 50s, conditions will likely not feel
as sticky as compared to today. This weekend into early next
week looks to be more wet than dry. A broad troughing pattern to
our west will lag in progression and eject multiple shortwaves
across the northern plains. As for QPF, the Weather Prediction
Center QPF forecast consists much of central MN and western WI
could see at least an 1" if not more of rainfall. Portions of
southeastern MN could sneak over the 2" mark by the start of
next week. Temperatures during this time will fluctuate between
the upper 70s to mid/upper-80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Jun 12 2024

A few strong to severe storms have developed early this evening
in central Minnesota. They continue to move into a favorable
environment to sustain themselves. The storms will move eastward
over the next few hours, with RWF and MKT being the most likely
sites to miss the action. We will clear out shortly after
midnight in Wisconsin with light northwest winds.

KMSP...The window for storms looks to be between 03-05z, with
the possibility for development ahead of that timeframe, but
lesser confidence on that. These storms will likely lead to
MVFR/IFR conditions and could be severe.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind VRBL at 5 kts.
SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts.
SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy
AVIATION...PV
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
255 PM CDT Wed Jun 12 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
255 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are possible across parts of the area this
evening into tonight. If storms do occur, they would likely be
severe with large hail, damaging wind, and tornadoes possible.
Storms will come to an end by midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding along area rivers will hold steady or steadily fall over
the next few days. Rain from upcoming events could prolong
crests.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jun 12, 11:05 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1105 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     Hail             Big Lake                45.33N 93.74W
06/12/2024  M1.25 Inch       Sherburne          MN   Public

&&

CTG
Local storm report, Jun 12, 11:06 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             1 SW Alexandria         45.88N 95.39W
06/12/2024  M1.25 Inch       Douglas            MN   Public

&&

CTG
Special weather statement, Jun 12, 11:09 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1109 PM CDT Wed Jun 12 2024

MNZ063-070-WIZ023-024-130430-
Washington MN-Dakota MN-Pierce WI-St. Croix WI-
1109 PM CDT Wed Jun 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAKOTA...
WASHINGTON...NORTHERN PIERCE AND ST. CROIX COUNTIES THROUGH 1130 PM
CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Afton, or 11 miles west of River Falls, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
River Falls, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights,
Oakdale, Hastings, Rosemount, South St. Paul, Stillwater, Hugo, and
Hudson.

This includes Interstate 94 in Wisconsin between mile markers 1 and
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4476 9304 4489 9302 4489 9299 4513 9298
      4504 9214 4469 9214
TIME...MOT...LOC 0408Z 278DEG 46KT 4488 9284

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Local storm report, Jun 12, 11:15 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1115 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     Hail             Andover                 45.24N 93.30W
06/12/2024  M1.00 Inch       Anoka              MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

CTG
Special weather statement, Jun 12, 11:27 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1127 PM CDT Wed Jun 12 2024

MNZ065-067-075-130500-
Sibley MN-Renville MN-Nicollet MN-
1127 PM CDT Wed Jun 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SIBLEY...
SOUTHEASTERN RENVILLE AND NORTHWESTERN NICOLLET COUNTIES THROUGH
MIDNIGHT CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Bird Island, or 12 miles northeast of Redwood Falls,
moving southeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Fairfax around 1145 PM CDT.

Other locations impacted by this storm include Fort Ridgely State
Park.

This includes U.S. Highway 71 between mile markers 87 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4440 9467 4443 9470 4443 9472 4466 9506
      4475 9493 4452 9446 4439 9463
TIME...MOT...LOC 0427Z 312DEG 27KT 4467 9492

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Borghoff
Local storm report, Jun 12, 11:33 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1133 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     Hail             5 SSE Roberts           44.92N 92.51W
06/12/2024  M0.70 Inch       St. Croix          WI   Trained Spotter

&&

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:02 PM CDTTornado WarningMPXStearns28 min
Jun 12, 7:27 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne48 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningMPXSherburne30 min
Jun 12, 7:59 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti31 min
Jun 12, 8:15 PM CDTTornado WarningMPXChisago, Isanti14 min
Jun 12, 8:18 PM CDTSpecial Weather StatementMPXBenton27 min
Jun 12, 8:34 PM CDTSpecial Weather StatementMPXChisago41 min
Jun 12, 8:46 PM CDTSpecial Weather StatementMPXSherburne29 min
Jun 12, 8:55 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti, Sherburne35 min
Jun 12, 9:25 PM CDTSevere Thunderstorm WarningMPXAnoka21 min
Jun 12, 9:51 PM CDTSpecial Weather StatementMPXAnoka39 min
Jun 12, 9:54 PM CDTSpecial Weather StatementMPXWright36 min
Jun 12, 10:19 PM CDTSpecial Weather StatementMPXChippewa26 min
Jun 12, 10:37 PM CDTSpecial Weather StatementMPXAnoka, Washington38 min
Jun 12, 10:49 PM CDTSpecial Weather StatementMPXRenville26 min
Jun 12, 10:53 PM CDTSpecial Weather StatementMPXHennepin, Ramsey37 min
Jun 12, 11:09 PM CDTSpecial Weather StatementMPXWashington21 min
Jun 12, 11:27 PM CDTSpecial Weather StatementMPXRenville33 min
Jun 12, 11:46 PM CDTSpecial Weather StatementMPXCarver44 min
Jun 13, 10:25 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Steele, Waseca, Watonwan50 min
Jun 13, 11:19 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Steele, Waseca, Watonwan41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.